Pelvic Malignancies: Urinary and sexual complications associated with chemotherapy and hormonal therapy

Home Forums Pain Diseases and Disorders A-Z Pelvic Malignancies Pelvic Malignancies: Urinary and sexual complications associated with chemotherapy and hormonal therapy

This topic contains 0 replies, has 1 voice, and was last updated by Profile photo of Gary MacKenzie Gary MacKenzie 1 month, 1 week ago.

Viewing 1 post (of 1 total)
  • Author
    Posts
  • #25074
    Profile photo of Gary MacKenzie
    Gary MacKenzie
    Keymaster

    Pelvic Malignancies: Urinary and sexual complications associated with chemotherapy and hormonal therapy

    Image result for Pelvic Malignancies

    Image source: Fishpond

    Urinary complications associated with chemotherapy have been well documented, especially in pediatric populations in whom high doses of chemotherapeutic agents, particularly cyclophosphamide and ifosfamide, have been extensively studied. The most common and severe urinary complication is hemorrhagic cystitis, which can vary from relatively asymptomatic microscopic hematuria to life-threatening hemorrhage. In a large retrospective series from St. Jude Children’s Research Hospital, several risk factors for grade 3 or higher hemorrhagic cystitis were identified, including pelvic RT, bone marrow transplantation, BK virus positivity, acute lymphocytic leukemia, cyclophosphamide exposure, and male sex. The cause of hemorrhagic cystitis resulting from treatment with cyclophosphamide or ifosfamide is believed to be the conversion of cyclophosphamide or ifosfamide to urotoxic metabolites, such as acrolein. Mesna is an organosulfur frequently administered with alkylating agents to assist in detoxifying their metabolites via reaction of its sulfhydryl group with α,β-unsaturated carbonyl-containing compounds such as acrolein. Other anti-inflammatory agents have also demonstrated effectiveness in decreasing the severity of hemorrhagic cystitis in preclinical models, including ketamine and interleukin-1 receptor antagonists. This is obviously an area where the value of prophylactic treatment is well established. However, early recognition of the signs of this toxicity (eg, microscopic hematuria) and discontinuation of treatment for progressive symptoms are critical to its successful management.

    Sexual dysfunction associated with chemotherapy is common and likely underreported in the literature. Premature ovarian failure is a common consequence of chemotherapy in reproductive-age women, and, as a result, fertility issues and sexual dysfunction occur frequently in women who have undergone chemotherapy. Sexual dysfunction associated with estrogen withdrawal and psychological stress is also widespread in female cancer survivors. Women who suffer from sexual dysfunction may benefit from counseling and targeted interventions. A recent Cochrane review of the literature evaluated several clinical trials looking at psychoeducational interventions, as well as pharmaceutical interventions and pelvic floor exercise, but failed to definitively identify a pattern of benefit associated with any of these interventions.

    Sexual dysfunction in men is related to chemotherapy primarily when the agents used cause hypogonadism. Chemotherapy-induced hypogonadism is well documented with several agents, especially alkylating agents, and is more common in patients with renal disease and in those undergoing treatment for Hodgkin lymphoma; it may be proportional to gonadal activity. It remains unclear whether gonadal quiescence during chemotherapy is protective.

    ADT, by definition, lowers testosterone and commonly results in loss of libido and erectile dysfunction. While these side effects are expected during therapy, recovery once androgen suppression is discontinued can be variable. Recognizing the signs and symptoms associated with an ongoing hypogonadal state is the first step in identifying the problem. In many cases, the side effects are transient and men recover once the therapy is complete; however, chronic symptoms associated with low levels of testosterone persisting for 12 months or longer after completion of therapy may be an indication for testosterone supplementation. This complication is likely underappreciated by many cancer survivors, who end up suffering from a treatable condition.

    http://www.cancernetwork.com/oncology-journal/how-can-we-effectively-address-medical-and-psychological-concerns-survivors-pelvic-malignancies/page/0/2?GUID=A1AD721C-977F-47A3-B013-1CED20C70401&XGUID=&rememberme=1&ts=14042017

Viewing 1 post (of 1 total)

You must be logged in to reply to this topic.